To the Editor.
—The vitreous levels of acyclovir noted following parenteral administration of the drug for probable viral retinitis in a patient with acquired immune deficiency syndrome (AIDS) suggests its value as a treatment for related conditions.
Report of a Case.
—A 42-year-old homosexual man with AIDS was seen for an ocular condition—"red eye." The AIDS had been diagnosed at another hospital one month earlier, on the basis of weight loss, herpetic skin lesions, keratitis, oral and esophageal candidiasis, and Pneumocystis carinii pneumonia. The patient was found to have anergy to skin-test antigens and a decreased OKT4-OKT8 ratio (abnormal helper-suppressor T-lymphocyte ratio). The patient's renal function was normal.Ocular examination disclosed a visual acuity of 6/24 (20/80) OU. The right eye exhibited herpes simplex keratoconjunctivitis with considerable reaction in the anterior chamber. Fundus examination of the left eye revealed white necrotic areas on the retina, with no hemorrhage; the macula
Schulman JA, Peyman GA, Fiscella RG, Pulido J, Sugar J. Parenterally Administered Acyclovir for Viral Retinitis Associated With AIDS. Arch Ophthalmol. 1984;102(12):1750. doi:10.1001/archopht.1984.01040031416011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: